Diet and Nutrition
Warning: Diet-Drug Interactions!
Diet-drug interactions are becoming more frequent due to the increasing number of medications that are available in the marketplace, number of drugs taken by consumers, and number of specialists in health care. Since older adults tend to take more medications (an average of eight drugs per day) over long periods of time, they are particularly susceptible to diet-drug interactions.
How can drugs affect my diet?
Drugs can (1) alter food intake by changing appetite, interfering with taste or smell, causing nausea or vomiting, or causing dryness or inflammation of the mouth, (2) alter nutrient absorption by changing the acidity of the digestive tract, altering the movement of the digestive tract, damaging intestinal cells, or binding to nutrients, (3) alter nutrient metabolism by competing with nutrients, or (4) alter nutrient excretion by changing reabsorption in the kidneys. Examples of common interactions include:
- Antibiotics can decrease nutrient intake and absorption by causing nausea, vomiting and diarrhea.
- Tetracycline, a specific antibiotic, binds with calcium, and causes both the medication and mineral to be excreted. Therefore, you must take this medication one hour before or two hours after consuming milk, milk products, or calcium supplements.
- Diuretics may increase or decrease urinary loss of minerals, such as potassium, magnesium, and calcium. Imbalances of these minerals may cause potentially serious effects, including muscular weakness, irregular heartbeat, confusion, paralysis and kidney dysfunction.
How can my diet affect drugs?
Foods can (1) alter drug absorption by changing the acidity of the digestive tract, altering the rate of absorption, competing for absorption sites, or binding to drugs, (2) alter drug metabolism by competing with drugs, or (3) alter drug excretion by changing the acidity of urine. Examples of common interactions include:
- Foods high in vitamin K (such as broccoli, spinach, and kale) promote blood clotting and weaken the effect of anticoagulants.
- Caffeine increases the effect of bronchodilators by stimulating the central nervous system.
- Grapefruit increases the potency and side effects of some common medications, such as lipid-lowering statins by blocking the metabolism of the drug, leading to higher levels in the blood.
What are some ways to lessen my risk of diet-drug interactions?
- Tell your health care professional about all your prescription medications, over the counter medications, vitamin and mineral supplements, and herbal remedies.
- Use the same pharmacy for all your prescription medications.
- Carefully follow the directions on the medication's container (such as take on an empty stomach, take with food, do not take with milk or milk products). Check with your pharmacist for additional information about the medication.
- Do not take vitamin and mineral supplements and medications at the same time.
This article originally appeared in Nutri-bytes (December 2009), a service of the University of Cincinnati College of Nursing and was adapted for use on NetWellness with permission.
For more information:
Go to the Diet and Nutrition
health topic, where you can:
- Read articles on this topic
- Browse the previously asked questions
Last Reviewed: Dec 03, 2009